Alert archive / Alaska / Special Marine Warnings in 2005

Special Marine Warning 21, NWS Anchorage, AK

August 21, 2005

NWS Anchorage, AK issued this special marine warning at Aug 21, 2005, 10:38 AM AKDT. It took effect at Aug 21, 2005, 3:38 PM AKDT. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2005, 10:38 AM AKDT (18:38 UTC)
In effect from
Aug 21, 2005, 3:38 PM AKDT
Expired
Aug 21, 2005, 4:15 PM AKDT
In force
37 min
Issued by
NWS Anchorage, AK
Area
Counties, with a storm outline in the text

The nearest sounding before it

Anchorage Iap/Pt. Campbe, (PANC), launched 12:00Z, 6.6 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Anchorage Iap/Pt. Campbe, at 12:00Z on 2005-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Anchorage Iap/Pt. Campbe, at 12:00Z on 2005-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WHAK58 PAFC 212341
SMWAFC
PKZ120-220015-
/O.NEW.PAFC.MA.W.0021.050821T2338Z-050822T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
338 PM ADT SUN AUG 21 2005

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  CAPE SUCKLING TO GORE POINT OVER ALASKAN WATERS

* UNTIL 415 PM ADT

* AT 333 PM ADT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   THUNDERSTORM...POSSIBLY PRODUCING A WATERSPOUT ABOUT 35 MILES 
SOUTH OF CORDOVA...MOVING NORTHEAST AT 10 MPH.

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING...
AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL
THIS STORM PASSES.

LAT...LON 6008 14635 5998 14605 6022 14567 6035 14605

$$
EZ

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this special marine warning went out at Aug 21, 12:00 AM AKDT, 10 hours 38 minutes earlier.

Area forecast discussion, Aug 21, 12:00 AM AKDT, 10 hours 38 minutes before
AREA FORECAST DISCUSSION...CORRECTED
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM ADT SUN AUG 21 2005

.DISCUSSION...

SATELLITE THIS MORNING SHOWS A SIGNIFICANT TROUGH PUSHING ACROSS THE
STATE FROM THE EASTERN BERING.  300MB FLOW SHOWS THE MAIN PORTION OF
THE PFJ IS CROSSING THE STATE FROM WEST TO EAST...THIS LOW AMPLITUDE
FLOW WILL MOVE SYSTEMS THROUGH THE STATE VERY QUICKLY AND ALLOW FOR A
LOT OF CHANGE OVER THE NEXT FEW DAYS.  AT 500MB THE MAIN LOW CENTER
IS OVER NORTH EASTERN SIBERIA BUT A COLD POCKET NEAR THE MCGRATH
REGION INDICATES THE TROUGH IS INTENSIFYING AND DEVELOPING A
SECONDARY LOW CENTER.  THIS IS REFLECTED IN THE SATELLITE IMAGERY AS
WELL.  THE ASSOCIATED TROUGH STRENGTHENING AND COMBINING WITH AN
UPPER LEVEL VORT MAX TO CREATE A STRONG SOUTHWESTERLY PUSH IN THE
SOUTHCENTRAL REGION. RADAR REFLECTS THIS WELL WITH STRONG ECHOES IN
THE ANCHORAGE BOWL.  EXPECT HEAVY RAINS TODAY SOUTH OF THE ALASKA
RANGE INCLUDING THE SOUTHCENTRAL REGION.  THIS SHOULD HELP CLEAR OUT
THE SMOKE THAT PERVADED THE KENAI PENINSULA AND THE ANCHORAGE BOWL
YESTERDAY.

WEST OF THE ALASKA RANGE MOST OF THE PRECIPITATION HAS ALREADY PASSED
THROUGH AND SKIES ARE BEGINNING TO CLEAR.  MORNING FOG IS A
LIKELIHOOD ALONG THE COAST WITH NORTHWEST FLOW BRINGING THE MARINE
LAYER ONSHORE.  AREAS OF SMOKE WILL STILL BE PRESENT IN THE KUSKOKWIM
VALLEY AND DELTA AND THE NORTHERN PORTIONS OF THE BRISTOL BAY REGION
BUT FOR MOST OF THE AREA NICE WEATHER WILL PREVAIL.

ALONG THE ALEUTIANS WESTERLY FLOW IS BRINGING MORE LOW STRATUS AND
RAIN.  ANOTHER LOW PRESSURE SYSTEM IS MOVING INTO THE REGION BUT IS
JUST BEGINNING TO SHOW THE WHITES OF ITS EYES ON THE SATELLITE.  THIS
SYSTEM IS NOT YET AFFECTING THE ALASKA REGION BUT WILL MOVE THROUGH
THE ALEUTIANS ON MONDAY BRINGING MORE WIND AND RAIN.

MODEL DISCUSSION...MODEL INITIALIZATION SHOWS THAT ALL MODELS ARE
FAIRLY SIMILAR.  HOWEVER THE ETA AND THE ECMWF ARE MOVING THE LOW
PRESSURE SYSTEM THAT IS CURRENTLY SOUTHWEST OF SHEMYA MUCH MORE
RAPIDLY THAN THE GFS AND THE UKMET.  GFS HAS BEEN VERIFYING WELL OVER
THE PAST SEVERAL DAYS AND IS KEEPING GOOD CONTINUITY WITH THE LAST
MODEL RUN.  THEREFORE GFS IS THE MODEL OF THE DAY.

EXTENDED FORECAST...THE LOW PRESSURE SYSTEM CURRENTLY SOUTHWEST OF
SHEMYA WILL STRENGTHEN AND MOVE INTO THE ALEUTIANS ON
MONDAY...REACHING WESTERN ALASKA BY TUESDAY MORNING.  SOUTHWEST FLOW
WILL BRING PLENTY OF MOISTURE TO SOUTHCENTRAL ALASKA AND THE PRINCE
WILLIAM SOUND AHEAD OF THE FRONT...AND WESTERN ALASKA CAN EXPECT
HEAVY RAINS AND SOME GUSTY WINDS ON WEDNESDAY AS THIS STRONG FRONT
MOVES THROUGH.  IN SUMMARY...A RAINY WEEK FOR ALL ZONES.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...GALE WARNING ZONE 172.
FIRE WEATHER...NONE.

*** AUG 05

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:30 PM AKDTSmall Craft AdvisoryAFC18 hr
Aug 20, 11:00 PM AKDTGale WarningAFC36 hr
Aug 20, 11:00 PM AKDTSmall Craft AdvisoryAFC24 hr
Aug 20, 11:00 PM AKDTSmall Craft AdvisoryAFC24 hr
Aug 21, 3:10 AM AKDTSmall Craft AdvisoryAFC20 hr
Aug 21, 5:30 AM AKDTSpecial Marine WarningAFC7 hr
Aug 21, 7:24 AM AKDTSpecial Marine WarningAFC6 hr
Aug 21, 8:35 AM AKDTMarine Weather StatementAFC9 hr
Aug 21, 11:00 AM AKDTGale WarningAFC48 hr
Aug 21, 11:00 AM AKDTGale WarningAFC60 hr
Aug 21, 11:00 AM AKDTSmall Craft AdvisoryAFC48 hr
Aug 21, 11:00 AM AKDTSmall Craft AdvisoryAFC12 hr
Aug 21, 11:18 AM AKDTSpecial Marine WarningAFC5 hr
Aug 21, 11:45 AM AKDTSpecial Marine WarningAFC6 hr
Aug 21, 12:09 PM AKDTSpecial Marine WarningAFC5 hr

Nearby

Special Marine Warnings in Alaska, 2005Every special marine warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.